NMDOH Logo
Home News Recent Drug Overdose Deaths Likely Caused by Illicitly Manufactured Fentanyl
Paul Rhien
505-470-2290 Office

Recent Drug Overdose Deaths Likely Caused by Illicitly Manufactured Fentanyl

October 6, 2016 - Harm Reduction - Information

State Officials Urge Caution

Fentanyl is a powerful synthetic opioid analgesic that is similar to morphine but is 50 to 100 times more potent.  It is a schedule II prescription drug, and it is typically used to treat patients with severe pain or to manage pain after surgery.  It is also sometimes used to treat patients with chronic pain who are physically tolerant to other opioids.  In its prescription form, fentanyl is known by such names as Actiq®, Duragesic®, and Sublimaze®.  Street names for fentanyl or for fentanyl-laced heroin include Apache, China Girl, China White, Dance Fever, Friend, Goodfella, Jackpot, Murder 8, TNT, and Tango and Cash.The New Mexico Department of Health and the New Mexico Office of the Medical Investigator are investigating 20 drug overdose deaths in New Mexico in 2016 likely caused by illicitly manufactured fentanyl.

Of these 20 deaths, 11 also had methamphetamine present in toxicology results. Their ages ranged from 17 to 63 years. Eighty-five percent were male. The counties of residence included the following counties: Bernalillo (5), Chaves (2), Lea (2), Lincoln (2), Colfax, Eddy, Guadalupe, Otero, Sandoval, San Miguel, Santa Fe, Valencia, and one unknown.

Illicitly Manufactured Fentanyl (IMF), including fentanyl analogues (e.g. acetyl fentanyl, furanyl fentanyl, butyryl fentanyl), has been increasingly seen alone or in combination with other drugs as a cause of drug overdose death nationally. IMF is among a group of synthetic opioids sometimes substituted for and sold on the street as heroin, oxycodone or other drugs, and has a potency many times higher than that of morphine. People who knowingly or unknowingly use these drugs are at high risk of overdose and death.

The New Mexico Department of Health is warning law enforcement, medical professionals, and citizens to consider using repeat doses of naloxone (Narcan) as needed in the event of a potential overdose.

“The non-medical or recreational use of opioids increases the risk of overdose and death particularly due to the possibility they are unknowingly cut with illicitly manufactured fentanyl,” said Department Cabinet Secretary, Lynn Gallagher. “It is very important for users, health care providers and law enforcement to be aware of these dangerous drugs, and know that an overdose due to these drugs may require additional naloxone and monitoring.”

New Mexico Department of Health recommends that:

  • Harm reduction programs should increase the availability of naloxone (Narcan), an opioid antagonist that has shown to be very effective in reversing opioid overdoses.
  • Harm reduction, substance use treatment, and street outreach programs should increase education on how to prevent overdoses.
  • Pharmacists should continue to dispense naloxone to anyone who is at risk, or who associates with people at risk, of overdosing with opioids, as allowed by the 2016 Naloxone Standing Order.
  • When using naloxone consider administering multiple doses and sustain efforts to reverse overdoses because persons might not respond until several doses have been delivered.
  • Persons should only use opioids as prescribed to them by their health care provider, as opioids from other sources have unknown potency and their use can increase the risk of overdose and death.

For more information on fentanyl, visit the National Institute on Drug Abuse Fentanyl Drug Facts web page.


Media Contact

We would be happy to provide additional information about this press release. Simply contact Paul Rhien at 505-470-2290 (Office) with your questions.


Versión en Español

En un esfuerzo para hacer que nuestros comunicados de prensa sean más accesibles, también tenemos disponibles una versión en español. Por favor presione el enlace de abajo para acceder a la traducción.

Recientes muertes por sobredosis de drogas probablemente causadas por Fentanilo de fabricación ilícita